MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 41645B-05
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 09/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Isi received the blue stapler 45 reload associated with the reported incident.The reload was returned without being fired.The failure analysis team was unable to fire the reload, since it had been installed on a system.The knife was still in the knife garage and the cartridge had no signs of damage.Logs show pn 410298-11, lot s11170626-510 was installed four times.See details below.During the first install (blue reload), initialization passed, but no clamps/fires were attempted.During the second install (blue reload), there were 26 incomplete clamps in 27 attempts.Firing failed almost immediately (<1% completion).User controlled unclamping after partial fire was completed.During the third install (blue reload) there was one incomplete clamp in two attempts.Firing was completed per logs.The system controlled unclamping after fire was completed.During the fourth install (blue reload) there were six incomplete clamps in six attempts.The user controlled unclamping failed after the 6th incomplete clamp (log error 32073).However, the stapler user manual does provide the following warnings: if clamping does not complete on the second attempt, either: reposition the stapler: tap the associated blue pedal once to unclamp.Reposition the stapler to either grasp thinner tissue or to reduce the amount of tissue in the jaws.Then press and hold the associated blue pedal to clamp, or change to a stapler reload color with staples designed for thicker tissue (if available): tap the associated blue pedal once to unclamp.Remove the stapler from the instrument arm and remove the reload.Install a stapler reload intended for thicker tissue if one is available.Before switching to a different color reload, verify the closed staple height will be appropriate for the thickness of the target tissue.Once the stapler reload has been replaced, reinstall the stapler onto the instrument arm.No images or videos of the event were shared.This complaint is reported due to the following conclusion: it was reported that during a da vinci-assisted sigmoid colectomy procedure, the stapler 45 instrument with the blue stapler 45 reload installed had "locked up." the procedure was completed with an endogia laparoscopic stapler instrument.On postoperative day # 8, the patient developed an anastomotic leak; thus, the patient underwent a second operation requiring a colostomy.However, the surgeon could not confirm if the anastomotic leak was from the stapler 45 instrument or the endogia stapler instrument's staple line.Follow-up was attempted, but the patient information was either unknown, unavailable, not provided, or not applicable.The expiration date is not applicable.The product is not implantable.It is unknown if the initial reporter submitted a report to the fda.
 
Event or Problem Description
It was reported that a stapler 45 instrument ¿locked up¿ during a da vinci-assisted procedure.A blue stapler 45 reload was installed on the da vinci surgical system.The site was able to successfully use the stapler release key (srk) to open the instrument¿s jaws.The procedure was completed with a backup endogia laparoscopic instrument and there was no reported patient harm, injury, or adverse outcome.On 11-sept-2020, intuitive surgical, inc.(isi), contacted the surgeon and obtained the following information: the surgeon stated that he had two issues with the stapler 45 instrument.Tissue was thick and the stapler had problems clamping down completely.It took more than 10 minutes to finally fire the first time.The first error occurred during one of the unclamping sequences where an error message stated blade was exposed and the reload was replaced.The surgeon stated that he was able to fire the stapler with the reload.However, he stated that he was unable to completely transect the bowel and, as a result, used another reload.At that time, the second error occurred.As a result, the stapler release key was used to remove the stapler.The surgeon then used an endogia laparoscopic stapler instrument to complete the procedure.The surgeon reported that the patient developed an anastomotic leak on post operative day #8.As a result, the patient underwent a second procedure requiring a colostomy.On 14-sept-2020, isi contacted the site's or director and obtained the following additional information.The or director stated that she was not present during the procedure, and she was reading some notes of the operative notes.It was reported that the patient was a (b)(6) male with a history of sigmoid diverticulitis with micro-perforation.She stated that a stapler 45 instrument with a blue stapler 45 reload was fired on the bowel.However, the bowel was only partially transected.As a result, the reload was switched to another blue stapler 45 reload for a complete bowel transection.However, due to "technical difficulties" with the stapler 45 instrument, the surgeon decided to undock the robot and use an endo gia stapler instrument to complete the bowel transection.On postoperative day # 8, i.E., on (b)(6) 2020, the patient was diagnosed with peritonitis, postoperative leak, and air in the peritoneum.The patient underwent an exploratory laparoscopic procedure requiring a colostomy.It was confirmed there was no small bowel injury, other than mild inflammation.The anastomosis was not identified, secondary to severe inflammation of the bowel.As a result, the focus was on the transverse colon, and a diverting transverse loop was created for the colostomy.The or director confirmed that the operative notes did not indicate the cause of the postoperative leak.It is unknown if the leak was due to an isi staple line or the laparoscopic staple line.On 27-sept-2020, isi contacted the surgeon and obtained the following additional information.The surgeon confirmed that the initial leak test was negative during the robotic procedure.He stated that during the second procedure to address the leak, he was unable to visualize the staple line.As a result, he could not confirm if it was the davinci or the laparoscopic staple line that failed.He could not provide additional details on the staple line failure.He confirmed that the patient is currently at home and recovering well.This issue of the unclamping failure of the stapler 45 instrument during the robotic procedure was addressed and reported in mdr with patient identifier (b)(6).

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key10654152
Report Number2955842-2020-11061
Device Sequence Number14239366
Product Code GDW
UDI-Device Identifier10886874112813
UDI-Public(01)10886874112813(10)N/A
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K113706
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial
Report Date (Section B) 09/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number41645B-05
Device Catalogue Number41645B
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/17/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/11/2020
Initial Report FDA Received Date10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59